Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Twin Cities, MN

June 11, 20044 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 11, 2004, 4:11 PM CDT for 4 counties in Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 4:11 PM CDT (21:11 UTC)
Expired
Jun 11, 2004, 5:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kandiyohi County, MN, McLeod County, MN, Meeker County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 112111
SVRMPX
MNC067-085-093-129-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA
  MEEKER COUNTY IN CENTRAL MINNESOTA
  MCLEOD COUNTY IN CENTRAL MINNESOTA
  EASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 515 PM CDT

* AT 406 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 26 MILES SOUTH OF LITCHFIELD...OR ABOUT 16 MILES EAST OF
  OLIVIA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD.
  COSMOS
  LAKE LILLIAN.
  BUFFALO LAKE.
  GROVE CITY.
  STEWART.
  HUTCHINSON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4523 9500 4466 9478 4482 9442 4525 9437

$$

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CDT FRI JUN 11 2004

.DISCUSSION...MAIN SWATH OF LOW CLOUDS FROM WEST CNTRL MN INTO WC
WISC. AREAS FROM MOX TO MSP AND POINTS SWD ARE MAINLY SCT-BKN WITH
ENOUGH INSOLATION TO START FIRING STORMS. EXCELLENT CORRELATION OF
SFC OBS AND VISIBLE IMAGERY BOTH NICELY SHOWING LOCATION OF WARM
FRONT A LITTLE NORTH OF FORT DODGE AT 19Z. SAID FRONT HAS BEEN
MOVING NWD ABOUT 30 MPH AND THE FIRST SVR WX REPORTS HAVE COME IN TO
FSD CWA. EXPECT A BUSY AFTERNOON AND EVENING AS WARM FRONT LIFTS
INTO SRN MN. SUSPECT IT WILL REACH RWF/FBL LINE EARLY EVENING. 18Z
KMPX SOUNDING SHOWS IT WILL BE A LITTLE WHILE BEFORE SVR STORMS CAN
DEVELOP INTO THE METRO.

HAVE BEEN MULLING A FLOOD WATCH AND PER COORD WITH ARX...WILL DO SO.
MID LEVEL WEAKENESS IN WINDS SUGGESTS STORMS MAY BACKBUILD AND WITH
SUCH HIGH WATER CONTENT...THINK IT WISE TO GO WITH WATCH OVER RAIN
SOAKED SC/SE MN.

REST OF FORECAST PACKAGE LARGELY UNCHANGED. SOME HINT THAT TROF
COMING FROM NW MAY RESULT IN POP UP SHOWERS SUNDAY AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH TONIGHT SC AND SE MN.
WI...NONE.

&&

KRAUSE

NOTE...THE AWIPS IDENTIFIER FOR THE AREA FORECAST DISCUSSION ISSUED
BY THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM AFDMSP TO AFDMPX
EFFECTIVE AT 1200 UTC ON JUN 15 2004...WEATHER PERMITTING. THE WMO
HEADER FOR THIS PRODUCT WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 11, 5:22 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CDT FRI JUN 11 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-121100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
522 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING. IN ADDITION TO LARGE HAIL...ISOLATED
TORNADOES ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. ALSO...PONDING OF WATER AND RISING STREAM
LEVELS COULD OCCUR IF THE RAINS PERSIST FOR MORE THAN A SHORT
PERIOD OF TIME. THIS POSSIBILITY OF DANGEROUS WEATHER THIS
AFTERNOON AND THIS EVENING...IS DUE TO A COLD FRONT MOVING
EAST INTO MINNESOTA...WHILE A WARM FRONT PUSHES NORTH INTO SOUTHERN
MINNESOTA. THE SEVERITY OF THE THUNDERSTORMS WILL...IN LARGE PART...
DEPEND UPON HOW MUCH SUNSHINE IS ABLE TO BREAK THROUGH THE CLOUDS...
AND CAUSE SUFFICIENT HEATING TO DESTABILIZE THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY WELL BE NEEDED THIS AFTERNOON
INTO TONIGHT.

NAISTAT

In the hours before

Local storm report, Jun 11, 3:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             VESTA                   44.51N 95.41W
06/11/2004  0.88 INCH        REDWOOD            MN   TRAINED SPOTTER

            ACCOMPANIED BY HEAVY DOWNPOUR

&&

BVS
Local storm report, Jun 11, 3:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             15 W REDWOOD FALLS      44.54N 95.42W
06/11/2004  0.75 INCH        REDWOOD            MN   TRAINED SPOTTER

&&

BVS
Local storm report, Jun 11, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     7 S OLIVIA              44.67N 95.00W
06/11/2004                   RENVILLE           MN   TRAINED SPOTTER

            FEW TREES DOWN

&&

BVS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:19 PM CDTSevere Thunderstorm WarningMPXRedwood41 min
Jun 11, 2:46 PM CDTSevere Thunderstorm WarningMPXYellow Medicine44 min
Jun 11, 2:58 PM CDTSevere Thunderstorm WarningMPXRedwood62 min
Jun 11, 3:11 PM CDTSevere Thunderstorm WarningMPXRenville64 min
Jun 11, 4:21 PM CDTSevere Thunderstorm WarningMPXMartin54 min
Jun 11, 4:28 PM CDTSevere Thunderstorm WarningMPXFaribault62 min
Jun 11, 4:41 PM CDTSevere Thunderstorm WarningMPXSibley64 min
Jun 11, 4:42 PM CDTTornado WarningMPXFaribault33 min
Jun 11, 4:50 PM CDTTornado WarningMPXBlue Earth40 min
Jun 11, 5:06 PM CDTTornado WarningMPXWaseca39 min
Jun 11, 5:16 PM CDTSevere Thunderstorm WarningMPXWright59 min
Jun 11, 5:26 PM CDTSevere Thunderstorm WarningMPXNicollet49 min
Jun 11, 5:40 PM CDTTornado WarningMPXFreeborn, Steele35 min
Jun 11, 5:46 PM CDTSevere Thunderstorm WarningMPXWaseca44 min
Jun 11, 6:04 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey56 min
Jun 11, 6:09 PM CDTSevere Thunderstorm WarningMPXRice51 min
Jun 11, 6:24 PM CDTSevere Thunderstorm WarningMPXGoodhue51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.